Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 76, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2014, 12:45 AM CDT for Marshall County, Nemaha County, Washington County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2014, 12:45 AM CDT (05:45 UTC)
- Expired
- Jun 4, 2014, 1:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Marshall County, KS, Nemaha County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 1:09 AM CDT | HAIL 1 | Summerfield, KS | |
| Jun 4, 1:14 AM CDT | TSTM WND GST 65 | 4 Ssw Baileyville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 9:20 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1643 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
461
WUUS53 KTOP 040545
SVRTOP
KSC117-131-201-040630-
/O.NEW.KTOP.SV.W.0076.140604T0545Z-140604T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1245 AM CDT WED JUN 4 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MARSHALL COUNTY IN NORTHEAST KANSAS...
NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...
NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 130 AM CDT
* AT 1243 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 22 MILES NORTHEAST OF SUMMERFIELD TO 7 MILES
NORTHWEST OF SUMMERFIELD TO 6 MILES NORTHEAST OF BREMEN...AND
MOVING SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...SENECA...OKETO...SUMMERFIELD...BEATTIE...AXTELL...
BERN...BAILEYVILLE...ONEIDA...VERMILLION AND CENTRALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3996 9579 3982 9588 3966 9630 4000 9696
4001 9579
TIME...MOT...LOC 0546Z 304DEG 37KT 4027 9615 4008 9638
3996 9671
HAIL...1.00IN
WIND...70MPH
$$
HENNECKE2 follow-up statements
178
WWUS53 KTOP 040612
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
112 AM CDT WED JUN 4 2014
KSC117-131-201-040630-
/O.CON.KTOP.SV.W.0076.000000T0000Z-140604T0630Z/
NEMAHA-MARSHALL-WASHINGTON-
112 AM CDT WED JUN 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WASHINGTON...NORTHERN MARSHALL AND NORTHERN NEMAHA COUNTIES UNTIL 130
AM CDT...
AT 107 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF BERN TO 8 MILES NORTH OF BAILEYVILLE
TO BEATTIE...AND MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 109 AM QUARTER-SIZE HAIL WAS
REPORTED IN SUMMERFIELD.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SENECA...BERN...BAILEYVILLE...ONEIDA...VERMILLION AND CENTRALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3996 9579 3982 9588 3966 9630 4000 9696
4001 9579
TIME...MOT...LOC 0612Z 304DEG 37KT 4012 9586 3993 9609
3981 9642
HAIL...1.00IN
WIND...60MPH
$$
HENNECKE372
WWUS53 KTOP 040621
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
121 AM CDT WED JUN 4 2014
KSC201-040630-
/O.CAN.KTOP.SV.W.0076.000000T0000Z-140604T0630Z/
WASHINGTON-
121 AM CDT WED JUN 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 3991 9678 4000 9678 4001 9579 3996 9579
3982 9588 3966 9630
TIME...MOT...LOC 0620Z 304DEG 37KT 4007 9577 3988 9600
3976 9633
$$
KSC117-131-040630-
/O.CON.KTOP.SV.W.0076.000000T0000Z-140604T0630Z/
NEMAHA-MARSHALL-
121 AM CDT WED JUN 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MARSHALL AND NORTHERN NEMAHA COUNTIES UNTIL 130 AM CDT...
AT 115 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES WEST OF FALLS CITY TO 5 MILES NORTH OF SENECA
TO 5 MILES SOUTH OF BEATTIE...AND MOVING SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 114 AM 60 TO 65 MPH WINDS WERE
REPORTED 4 MILES SSW OF BAILEYVILLE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
SENECA...ONEIDA...VERMILLION AND CENTRALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3991 9678 4000 9678 4001 9579 3996 9579
3982 9588 3966 9630
TIME...MOT...LOC 0620Z 304DEG 37KT 4007 9577 3988 9600
3976 9633
HAIL...1.00IN
WIND...70MPH
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:40 AM CDT, 5 minutes earlier.
Area forecast discussion, Jun 4, 12:40 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1240 AM CDT Wed Jun 4 2014 .MESOSCALE DISCUSSION... Issued at 1232 AM CDT WED JUN 4 2014 Severe thunderstorms across south central and southeast NE will move southeast across portions of north central and northeast KS. At 1200 AM an outflow boundary was becoming nearly stationary along a whiting...to Blue Rapids...to Norway. The severe thunderstorms will be capable of producing large hail and damaging wind gusts as they move into Marshall, Nemaha, Brown and perhaps Pottawatomie, Jackson and northern Jefferson county from 1 AM through 4 AM. A new watch may be needed. If the storms catch up to the outflow boundary then wind damage will become a bigger concern and an outside chance of an isolated tornado. && .SHORT TERM...(This Evening through Wednesday) Issued at 303 PM CDT TUE JUN 3 2014 At 19Z this afternoon, surface warm front was quickly pushing northward towards the KS/NE border. CU continues to build along and south of this boundary as dewpoint temperatures pool into the lower 70s. Surface low was beginning to deepen and shift east towards the KS/NE border in response to the incoming upper trough entering western NE at this time. Dryline currently extended southward over eastern CO. Afternoon KTOP sounding at 18Z showed very little inhibition and CAPE values approaching 3000 J/KG. Shear profilers remain relatively weak until the trough approaches after 20Z. Isolated severe convection is still possible near the Kansas and Nebraska border, with another focus for storms firing ahead of the dryline in western KS. 0-6 KM bulk shear at this time increases between 60 and 70 kts supportive by large, curving hodographs. Initially 0-1 KM helicity is rather low however quickly increases between 150-250 m2/s2 near the NE border by 00Z this evening. Overall forecast thinking has not deviated from previous trends and believe the isolated supercells that form or track into our area later today will be capable of large hail, damaging winds, and an isolated tornado. Tornado potential is enhanced along the warm front progged to be near the northern tier of counties in the CWA. Ideal timing for possible tornadoes is close to the early evening as the LLJ increases. Short term guidance is consistent in convection congealing into an MCS progged to race southeast over eastern NE, IA, and Northern MO through the evening hours. Portions of northeast and east central KS may be clipped by these storms with primary hazards being damaging winds and large hail. Convection should be out of the CWA shortly after midnight with gradual clearing from west to east. As the storm system phases, wind speeds throughout the column increase as the boundary layer stays mixed through the evening. Gusts up to 35 mph are possible. Overall lows reflect these trends generally from the mid 60s over north central KS to the low 70s for east central and northeast. A much quieter Wednesday afternoon is in store as the surface low pushes east, forcing a weak cool front southward through the day. Winds shift to the north and pickup between 15 and 25 mph. Subsidence clears cloud cover as drier air towards the northern areas cool highs in the low 80s. Further south, highs are slightly cooler from yesterday but overall in the upper 80s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 303 PM CDT TUE JUN 3 2014 By Wednesday night, frontal boundary has pushed southward along the KS/OK border. Next shortwave trof in the zonal flow aloft will have an influence on strength and timing of potential severe storms that generate along the front and advance eastward with the low level jet. Air mass to the south of the boundary remains unstable with PW values of 1.5 inches, so strong storms and locally heavy/training storms could be a concern. Pattern becomes quite unsettled with variability in timing and placement of systems from run to run, likely due to the small amplitude of the features. More storms are possible again Friday as front moves little across the south, and more significant wave passes over the area on Saturday, bringing better chances back northward across the entire area and ushering in a cool high pressure system behind as it moves east. Have diminished precip chances on Sunday west to east and left Monday dry, with both days cool with highs in the 70s. Another system progged to move through on Tuesday but models still differ on strength and southern extent and will carry pops and near normal highs at this time. && .AVIATION...(For the 06Z TAFs through 06Z Wednesday Night) Issued at 1134 PM CDT TUE JUN 3 2014 Thunderstorms should remain north of the terminals Tonight. Expect VFR conditions through the period. May see outflow boundary or cold front push through terminals between 13Z and 15Z WED and switch winds to the north at 6 to 10 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Gargan SHORT TERM...Bowen LONG TERM...67 AVIATION...Gargan
Hazardous weather outlook, Jun 3, 9:55 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 955 PM CDT TUE JUN 3 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-050300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 955 PM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL MOVE INTO FAR NORTHERN KANSAS AFTER 9 PM THIS EVENING. THE STRONGEST STORMS WILL BE MAINLY NORTHEAST OF A LINE FROM MARYSVILLE TO LAWRENCE...AND MAY PRODUCE WINDS UP TO 70 MPH ALONG WITH HAIL UP TO THE SIZE OF GOLF BALLS. THERE IS ALSO A SMALL CHANCE FOR A TORNADO IN EXTREME NORTHEAST KANSAS. WIDESPREAD THUNDERSTORM ACTIVITY IS NOT LIKELY IN AREAS SOUTH OF THE MARYSVILLE TO LAWRENCE LINE...BUT IF STORMS DO DEVELOP IN THESE AREAS...THEY WOULD BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM WEDNESDAY NIGHT THROUGH SATURDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE THURSDAY ALONG AND SOUTH OF INTERSTATE 70 ON THURSDAY... AND ACROSS THE ENTIRE AREA ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING INTO THE EARLY MORNING HOURS...MAINLY NORTH OF A MARYSVILLE TO LAWRENCE LINE.
In the hours before
Local storm report, Jun 3, 11:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1127 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM TSTM WND GST 4 S HIAWATHA 39.80N 95.53W
06/03/2014 E60 MPH BROWN KS TRAINED SPOTTER
1121 PM HAIL 4 S HIAWATHA 39.80N 95.53W
06/03/2014 E0.88 INCH BROWN KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jun 3, 11:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND GST 4 ESE EVEREST 39.65N 95.36W
06/03/2014 M68 MPH BROWN KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jun 4, 12:03 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM TSTM WND DMG 4 SW ROBINSON 39.78N 95.45W
06/03/2014 BROWN KS TRAINED SPOTTER
ATTACHED DECK WAS BLOWN OFF THE HOUSE. A LARGE TREE WAS
ALSO BLOWN OVER.
&&
WOLTERSLocal storm report, Jun 4, 12:06 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1206 AM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 2 W BERN 39.96N 96.01W
06/03/2014 NEMAHA KS EMERGENCY MNGR
UNKNOWN NUMBER OF HOMES DAMAGED ALONG A NARROW PATH FROM
WEST OF BERN IN A SOUTHEASRLY DIRECTION. POSSIBLE TORNADO
DAMAGE. TIME APPROXIMATED BASED ON RADAR.
&&
BARJENBRUCHLocal storm report, Jun 4, 12:23 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1223 AM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 2 N EVEREST 39.71N 95.42W
06/03/2014 BROWN KS BROADCAST MEDIA
ROOF OF A HOUSE AND TWO GRAIN BINS DAMAGED. POSSIBLE
TORNADO. TIME APPROXIMATED BASED ON RADAR.
&&
BARJENBRUCHLocal storm report, Jun 4, 12:36 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1236 AM CDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND GST HIAWATHA 39.85N 95.54W
06/03/2014 E60 MPH BROWN KS PUBLIC
SOME SMALL TREE LIMBS BLOWN DOWN
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:10 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha | 50 min |
| Jun 3, 10:18 PM CDT | Tornado Warning | TOP | Brown, Marshall, Nemaha | 27 min |
| Jun 3, 10:43 PM CDT | Tornado Warning | TOP | Brown, Nemaha | 47 min |
| Jun 3, 10:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Jun 3, 11:28 PM CDT | Tornado Warning | TOP | Brown | 18 min |
| Jun 4, 1:27 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 36 min |
| Jun 4, 3:52 AM CDT | Areal Flood Advisory | TOP | Brown | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.